This is an amateur, non-commercial story, which is not produced, approved of, or in any way sponsored by the holders of the trademarks/copyrights from which this work is derived, nor is it intended to infringe on the rights of these holders. And so it goes.
<![if !supportEmptyParas]> <![endif]>
TO: The New England Journal of Medicine
Re: Hair coloration
To the Editor:
While thumbing through back issues of NEJM during a recent episode of insomnia, I cam across the lively correspondence regarding oddities in hair color, and felt compelled (even at this late date to offer the following episode from my own clinical experience.
The patient, a 28-year-old Caucasian male in good health, has for the past several years now, been having his hair professionally bleached to a striking platinum-blond shade. He has become quite proficient at doing 'touch-up' work on his roots himself, using a variety of commercially made products. It is worthwhile to note that his natural hair color is dark brown, and that his hair and eyebrows are the only areas he has had so treated.
The patient presented himself to the Institute infirmary with an unspecified complaint, and refused to allow the nurse on duty to examine him, or to give a history to her. After some discussion, during which he was plainly uncomfortable, the patient agreed to let himself be seen by a male doctor, without a nurse present.
On examination, it was revealed that the patient was suffering from severe irritation and possible mild chemical burns of the skin of the genital area. Upon questioning, he finally blurted out that, in preparation for a 'hot date' he had attempted to bleach his public hair to match the hair on his head...unable to obtain over-the-counter dye products late on a Sunday afternoon, he had resorted to the use of a strong peroxide solution.
The irritation cleared up within a week, with the use of a topical cortisone ointment.
I believe this incident clearly illustrates the dangers of attempting to use strong chemical products where God did not intend such products ever to be used. Perhaps such products ought to carry a warning label to caution users against this particular problem.
Buckaroo Banzai, M.D.
Banzai Institute for Biomedical Engineering
and Strategic Information
New Brunswick, NJ